MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TROCH FIXATION NAIL 380MM/RIGHT-STER; USA

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 11MM/130 DEG TI CANN TROCH FIXATION NAIL 380MM/RIGHT-STER; USA
Model Number 456.418S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 08/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the patient underwent a trochanteric femoral nail procedure, the locking mechanism that rotationally locks the helical blade or lag screw fell down into the nail during the operation before it was supposed to.The following are the devices used during the insertion of the helical blade: unknown helical blade insertion handle, unknown connecting screw, aiming arm, outer sleeve through the aiming arm.While inserting the helical blade, the blade got stuck halfway between fully inserted and coming out, and unable to extract the helical blade or advance it forward because it¿s a little too in the locking mechanism broke off and got ledge in between the helical blade and the nail itself in the middle.There was a backup device used, the nail and helical blade were removed and a new nail and blade were used.There was a difficulty in the removal.The doctor attempted to use standard tfn extraction instrumentation but was unsuccessful as the helical blade was not able to be removed independently from the nail.Eventually, he extracted both the nail and blade out together.The following are the devices used in the case but are unable to disassemble them: aiming arm, blade guide sleeve and buttress/compression nut.They did not cause any patient harm and were not returned to use.There were no fragments generated from the broken device.There was a surgical delay of thirty minutes.The procedure was completed by taking out the nail with the helical blade still stuck halfway through the eyelet in the nail then another nail was implanted.Patient status is stable.Concomitant device reported: unknown insertion instrument (part# unknown, lot# unknown, quantity# unknown), unknown connecting screw (part# unknown, lot# unknown, quantity# unknown).This is report 2 of 5 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Code 3191 used to capture required surgical intervention.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary background: (b)(6) 2019: modified event description:it was reported that on (b)(6) 2019, the patient underwent a trochanteric femoral nail procedure, the locking mechanism that rotationally locks the helical blade or lag screw fell down into the nail during the operation before it was supposed to.The following are the devices used during the insertion of the helical blade: unknown helical blade insertion handle, unknown connecting screw, aiming arm, outer sleeve through the aiming arm.While inserting the helical blade, the blade got stuck halfway between fully inserted and coming out, and unable to extract the helical blade or advance it forward because it¿s a little too in the locking mechanism broke off and got ledge in between the helical blade and the nail itself in the middle.There was a backup device used, the nail and helical blade were removed and a new nail and blade were used.There was a difficulty in the removal.The doctor attempted to use standard tfn extraction instrumentation but was unsuccessful as the helical blade was not able to be removed independently from the nail.Eventually, he extracted both the nail and blade out together.The following are the devices used in the case but are unable to disassemble them: aiming arm, blade guide sleeve and buttress/compression nut.They did not cause any patient harm and were not returned to use.There were no fragments generated from the broken device.There was a surgical delay of thirty minutes.The procedure was completed by taking out the nail with the helical blade still stuck halfway through the eyelet in the nail then another nail was implanted.Patient status is stable.Concomitant device reported: unknown insertion instrument (part# unknown, lot# unknown, quantity# unknown), unknown connecting screw (part# unknown, lot# unknown, quantity# unknown) this complaint involves five (5) devices.Investigation flow: device interaction/ damage visual inspection: the 11mm/130 deg ti cann troch fixation nail 380mm/right-ster was received at us cq.Upon visual inspection at cq, it is observed that there are few scratches and few discolored spots on the surface of the device.The helical blade was stuck in the hole of the tfna because a metal piece broken from end cap of the tfna and stuck in the hole of tfna while placing helical blade.It is also observed that the component of the device, lock drive is missing.Thus, the reported complaint is confirmed.Dimensional inspection: the dimensional inspection of the relevant features of the received device was not performed at cq as they are not accessible.Functional inspection: functional inspection cannot be performed at cq, as the device was received in stuck condition.Documentation/ specification review: the following drawing(s) was reviewed; -11mm trochanteric fixation nail cannulated, right: 456_390 rev.D -11mm tfn nail body, right trochanteric fixation nail: 456_390_1 rev.H -lock 130, trochanteric fixation nail: 456_315_2 rev.E -lock drive, trochanteric fixation nail: 456_314_3 rev.F no design issues or discrepancies were found during this investigation.Investigation conclusion: visual inspection, dimensional inspection, and document specification review of the received device was performed at cq.The complaint is confirmed as the end cap of the tfna was broken and helical blade was stuck in tfna hole with that broken metal piece.A definitive root cause could not be determined, it is possible that the device might have encountered unintended forces.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Manufacturing location: monument manufacturing date: 15-may-2014 expiration date: 31-mar-2023 part number: 456.418s, 11mm/130 deg ti cann troch fixation nail 380mm/right- sterile lot number: 7670553 (sterile) lot quantity: 6 work order traveler met all inspection acceptance criteria.Inspection sheet, in-process acceptance, met all inspection acceptance criteria.Inspection sheet, inspect dimensional, met all inspection acceptance criteria.Inspection sheet, final inspection, met all inspection acceptance criteria.Packaging label log lppf, lmd/lpf rev k was reviewed and determined to be conforming.Packaging bom was reviewed and found to be conforming with no deviations to normal packaging identified.Scn 10208 supplied by sterigenics was reviewed and determined to be conforming.This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Component parts reviewed: part number: 456.314.3, lock driver tfn, bp55 lot number: 7600346 lot quantity: 99 work order traveler met all inspection acceptance criteria.Inspection sheet, inspect dimensional / final, 456fi314-3 rev h met all inspection acceptance criteria.Part number: 456.315.2, 130 degree lock prong tfn, bp58 lot number: 7654548 lot quantity: 59 three pieces were scrapped in cell at op #70, anodize, for surface finish.One piece was scrapped in cell at op #90, final inspection, for surface finish.Work order traveler met all inspection acceptance criteria apart from the four pieces noted.Inspection sheet, in-process acceptance sheet, met all inspection acceptance criteria.Inspection sheet met all inspection acceptance criteria apart from the surface finish failure noted at final inspection.Part number: 21069, tialnbri18.00, bp80 lot number: 7535841 lot quantity: 2,343 lbs.Lot summary report dated 25-feb-2014 met all inspection acceptance criteria.Raw material receiving / putaway checklist met all inspection acceptance criteria.Device history batch null, device history review this lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Nail updated from rm/malfunction only to serious injury si/rm due to additional intervention required due to the locking mechanism in the nail breaking patient code 3191 used to capture: the reported event required medical/surgical intervention to preclude permanent damage to a body structure.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
11MM/130 DEG TI CANN TROCH FIXATION NAIL 380MM/RIGHT-STER
Common Device Name
USA
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9099841
Report Number2939274-2019-60731
Device Sequence Number2652746
Product Code HSB
UDI-Device Identifier10886982227843
UDI-Public(01)10886982227843
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K011857
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model Number456.418S
Device Catalogue Number456.418S
Device Lot Number7670553
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer09/20/2019
09/23/2019
09/23/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date09/20/2019
09/23/2019
10/18/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - INSERTION INSTRUMENTS: CONNECTING SCREW; UNK - INSERTION INSTRUMENTS: TRAUMA
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR